Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Pittsburgh, PA

May 18, 2004Monongalia County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2004, 8:22 PM EDT for Monongalia County, West Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 8:22 PM EDT (00:22 UTC)
Expired
May 18, 2004, 9:15 PM EDT
In force
53 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS51 KPBZ 190022
SVRPBZ
WVC061-190115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
822 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONONGALIA COUNTY IN WEST VIRGINIA

* UNTIL 915 PM EDT

* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  WADESTOWN...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORE...
  CASSVILLE...
  OPEKISKA...
  OSAGE...
  GRANVILLE...
  STAR CITY...
  WESTOVER...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3974 8035 3964 8033 3952 7997 3966 7984

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:00 PM EDT, 22 minutes earlier.

Area forecast discussion, May 18, 8:00 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
800 PM EDT TUE MAY 18 2004

MADE UPDATE TO DISCONTINUE SEVERE THUNDERSTORM WATCH PER SPC
DISCUSSION.

RECENT RADAR DATA CONTINUES TO SHOW THUNDERSTORM COMPLEXES
CONTINUING TO MOVE EASTWARD AT 30 KNOTS ALONG THE COLD FRONTAL
BOUNDARY THAT IS BECOMING ORIENTED WEST TO EAST. THE LAST COMPLEX
SHOULD MOVE THROUGH THE UPPER OHIO VALLEY BETWEEN 2 AM AND 6 AM.
THIS TIMING IS SUPPORTED BY THE 18Z ETA RUN.

CONSIDERING THE RUC SHOWS SOME INSTABILITY STILL REMAINS...WILL KEEP
MENTION OF GUSTY WIND AND HAIL WITH THE STORMS...BUT THE MAIN
THREATS WILL BE HEAVY RAIN AND FREQUENT LIGHTNING.

SO THE FLOOD WATCH WILL BE CONTINUED UNTIL 6 AM WEDNESDAY. THERE CAN
BE SOME LINGERING FLOODING AFTER THAT TIME SO IT IS POSSIBLE THE
FLOOD WATCH MAY HAVE TO BE EXTENDED LATER INTO WEDNESDAY.

REST UNCHANGED. ...GIORDANO

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

&&
Hazardous weather outlook, May 18, 2:10 PM EDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT TUE MAY 18 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-190900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
210 PM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THEIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE UPPER OHIO VALLEY. THE PRIME THREATS ARE DAMAGING
WIND AND LARGE HAIL. THERE MAY BE ENOUGH HEAVY RAIN WITH THE
THUNDERSTORMS TO CAUSE FLOODING ALONG STREAMS AND IN AREAS WITH POOR
DRAINAGE. THERE MAY ALSO BE PERIODS OF FREQUENT CLOUD TO GROUND
LIGHTNING WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

ON DAY 2... THERE MAY STILL BE FLOODING FROM RUNOFF FROM THE HEAVY
THUNDERSTORM RAINS OF DAY 1.

FOR DAY 3 THROUGH DAY 7... NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME... ALTHOUGH THERE WILL BE A THREAT OF THUNDERSTORMS MOST DAYS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 18, 5:24 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             NEW WATERFORD           40.85N 80.62W
05/18/2004  0.75 INCH        COLUMBIANA         OH   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, May 18, 5:28 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             KOPPEL                  40.83N 80.32W
05/18/2004  0.75 INCH        BEAVER             PA   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, May 18, 5:36 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLOOD            CUMBERLAND              39.85N 81.66W
05/18/2004                   GUERNSEY           OH   LAW ENFORCEMENT

            FLOODING ALONG MILLER CREEK AND ALSO ROUTE 146 NEAR
            CUMBERLAND.

&&

AWIPSUSR
Local storm report, May 18, 6:05 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      ST. CLAIRSVILLE         40.08N 80.90W
05/18/2004                   BELMONT            OH   PUBLIC

            AREA ROADS AND LOW LYING AREAS FLOODED.

&&

AWIPSUSR
Local storm report, May 18, 6:47 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      MINERAL CITY            40.60N 81.36W
05/18/2004                   TUSCARAWAS         OH   LAW ENFORCEMENT

            FLOODING ALONG STATE ROUTE 800.

&&

AWIPSUSR
Local storm report, May 18, 6:50 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      4 NE NEW PHILADELPHIA   40.53N 81.39W
05/18/2004                   TUSCARAWAS         OH   LAW ENFORCEMENT

            FLOODING ALONG STATE ROUTE 212.

&&

AWIPSUSR

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.